Oklahoma, 2010

Hail in Oklahoma, May 1, 2010

May 1, 2010 · NWS TSA · 1 event in 1 county or zone

Isolated strong thunderstorms developed during the afternoon of May 1st over the far northeastern portion of Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated strong thunderstorms developed during the afternoon of May 1st over the far northeastern portion of Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 1, 1:32 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 1, 1:32 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
232 PM CDT SAT MAY 1 2010

.DISCUSSION...
SURFACE FRONT HAS PUSHED JUST E OF THE FORECAST AREA...ALTHOUGH
LOW-LEVEL MOISTURE HASN'T BEEN COMPLETELY SHUNTED E WITH SFC
DEWPOINTS STILL IN THE MID/UPPER 50S IN FAR SERN OK/WRN AR. PARTIAL
CLEARING THIS AFTERNOON WILL RESULT IN FURTHER DESTABILIZATION...AND
STILL MAY SHOULD SEE SOME CONVECTION DEVELOP ALONG AND PERHAPS A BIT
BEHIND THE BOUNDARY. WHILE A SEVERE THUNDERSTORM OR TWO WILL BE
POSSIBLE IN THE FAR ERN SECTIONS OF OUR FORECAST AREA...THE MAIN
SEVERE WEATHER WILL CERTAINLY BE WELL E OF HERE.

WILL LIKELY HAVE PLENTY OF MID/HIGH CLOUDS AROUND FOR EARLY
SUNDAY...ALTHOUGH EXPECT SOME AFTERNOON CLEARING. HAVE KEPT POPS OUT
OF THE FORECAST FOR NOW...BUT WILL NEED TO KEEP AN EYE ACROSS
NE OK FOR ISOLATED AFTERNOON DEVELOPMENT. BEST CHANCES SHOULD REMAIN
FARTHER N INTO KS...WHERE A WEAK SFC BOUNDARY AND BEST MID-LEVEL
LAPSE RATES WILL BE FOUND.

FAST MOVING CLOSED LOW WILL ZIP ACROSS NRN TX LATE MONDAY INTO
MONDAY NIGHT. HAVE INSERTED SOME LOW POPS FOR SRN AREAS...ALTHOUGH
ENOUGH TIMING DIFFERENCES EXIST AT THIS TIME TO PRECLUDE GOING
HIGHER THAN SLIGHT CHANCE.

WARMING TREND COMMENCES FOR TUESDAY INTO LATE WEEK AS HEIGHTS
RISE/UPPER FLOW BECOMES MORE ZONAL. VERY WARM LOW-LEVEL TEMPS
DEVELOP WEDNESDAY INTO THURSDAY...JUST S OF A COLD FRONT THAT SHOULD
REMAIN JUST N OF THE AREA. MEX HAS CAUGHT ONTO THIS SCENARIO...AND
HAVE GENERALLY FOLLOWED ITS LEAD. EXPECT AFTERNOON HIGHS WELL INTO
THE 80S FOR THESE DAYS. COLD FRONT WILL FINALLY SURGE THROUGH THE
SRN PLAINS THURSDAY NIGHT/FRIDAY AS BROAD UPPER WAVE SWINGS THROUGH
THE PLAINS. MUCH COOLER WEATHER WILL SETTLE IN FOR LATE NEXT
WEEK...WITH A HANDFUL OF COOL NIGHTS/PLEASANT AFTERNOONS IN STORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   50  75  52  81 /  20  10  10  10
FSM   54  75  51  80 /  50  10  10  20
MLC   49  74  52  81 /  20  10  10  10
BVO   45  75  48  80 /  20  10  10  10
FYV   49  71  47  77 /  50  10  10  20
BYV   51  69  49  78 /  60  10  10  20
MKO   50  71  51  81 /  30  10  10  10
MIO   48  71  49  79 /  40  10  10  10
F10   49  73  51  81 /  20  10  10  10
HHW   53  75  52  82 /  30  10  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...10
LONG TERM....18
Hazardous weather outlook, May 1, 2:24 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
324 PM CDT SAT MAY 1 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
324 PM CDT SAT MAY 1 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED ELEVATED THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA
THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES INTO WESTERN
OKLAHOMA. THIS ACTIVITY IS EXPECTED TO LAST THROUGH THE REMAINDER
OF THE AFTERNOON. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND
EVENING NEAR A FRONTAL BOUNDARY THAT IS CURRENTLY ACROSS NORTHEAST TEXAS AND
SOUTHWEST ARKANSAS. SOME OF THESE STORMS COULD BECOME STRONG TO
SEVERE ACROSS PORTIONS OF WEST-CENTRAL ARKANSAS WITH LARGE HAIL
AND DAMAGING WINDS THE CONCERN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...HIGH WIND POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN
OKLAHOMA MONDAY NIGHT. COLD AIR ALOFT WITH THE UPPER LOW WILL
PROVIDE ENOUGH INSTABILITY FOR A SLIGHT CHANCE FOR THUNDERSTORMS.

STRONG WESTERLY WINDS ALOFT WILL DEVELOP ACROSS THE ROCKIES DURING
THE WEEK. THAT WILL CAUSE LOW PRESSURE OVER THE HIGH PLAINS... INCREASING
SOUTHERLY WINDS OVER THE SOUTHERN PLAINS. A COLD FRONT WILL MOVE
THROUGH OKLAHOMA AND NORTHWEST ARKANSAS ON THURSDAY... SHIFTING THE
WINDS TO BRISK NORTHERLY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 1, 1:38 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
238 PM CDT SAT MAY 1 2010

OKZ054-060-061-064-067-012015-
CREEK OK-OSAGE OK-ROGERS OK-TULSA OK-WAGONER OK-
238 PM CDT SAT MAY 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN WAGONER...SOUTHERN ROGERS...SOUTHEASTERN OSAGE...
     NORTHEASTERN CREEK AND TULSA

AT 238 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF JENKS...MOVING NORTHEAST AT 70 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA...CATOOSA...VERDIGRIS...
TIAWAH...JENKS...OWASSO AND BROKEN ARROW.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

LAT...LON 3639 9594 3627 9552 3594 9590 3607 9612
TIME...MOT...LOC 1938Z 217DEG 61KT 3609 9591
Special weather statement, May 1, 1:45 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
245 PM CDT SAT MAY 1 2010

OKZ061-062-067-012030-
MAYES OK-ROGERS OK-WAGONER OK-
245 PM CDT SAT MAY 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN WAGONER...ROGERS AND NORTHWESTERN MAYES

AT 245 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF CATOOSA...MOVING NORTHEAST AT 75 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA...CLAREMORE...INOLA...
CATOOSA...VERDIGRIS...TIAWAH...FOYIL...CHELSEA AND ADAIR.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

LAT...LON 3650 9520 3600 9558 3609 9576 3615 9577
      3659 9566
TIME...MOT...LOC 1945Z 208DEG 63KT 3612 9564
Special weather statement, May 1, 2:06 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
306 PM CDT SAT MAY 1 2010

OKZ056>058-060>062-012045-
CRAIG OK-MAYES OK-NOWATA OK-OTTAWA OK-ROGERS OK-TULSA OK-
306 PM CDT SAT MAY 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     ROGERS...CRAIG...WESTERN OTTAWA...NOWATA...NORTHERN TULSA AND
     NORTHWESTERN MAYES

AT 304 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED ACROSS
THE ADVISORY AREA...MOVING NORTHEAST AT 70 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...NOWATA...DELAWARE...LENAPAH
...WATOVA...NEW ALLUWE...CLAREMORE...INOLA...VERDIGRIS...TIAWAH...
FOYIL...OOLOGAH...TALALA...CHELSEA...MIAMI...COMMERCE...AFTON...
NARCISSA...QUAPAW...VINITA...BIG CABIN...WHITE OAK...BLUEJACKET...
WELCH...PRYOR...ADAIR AND SOUTH COFFEYVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3697 9469 3668 9497 3668 9500 3664 9500
      3608 9552 3608 9557 3613 9557 3615 9561
      3617 9562 3617 9572 3632 9583 3700 9577
TIME...MOT...LOC 2004Z 210DEG 69KT 3641 9541
Special weather statement, May 1, 2:08 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
308 PM CDT SAT MAY 1 2010

OKZ060-061-066-067-070-012045-
MUSKOGEE OK-OKMULGEE OK-ROGERS OK-TULSA OK-WAGONER OK-
308 PM CDT SAT MAY 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OKMULGEE...WESTERN WAGONER...SOUTHWESTERN ROGERS
     AND TULSA

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE

AT 308 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
HECTORVILLE...MOVING NORTHEAST AT 70 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA...CATOOSA...BALD HILL...
BIXBY...JENKS...GLENPOOL...BROKEN ARROW...STONEBLUFF...COWETA...ONETA
AND HASKELL.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3610 9544 3608 9544 3608 9542 3565 9574
      3579 9608 3586 9605 3586 9603 3590 9604
      3628 9589
TIME...MOT...LOC 2008Z 210DEG 61KT 3581 9590
Special weather statement, May 1, 2:37 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
337 PM CDT SAT MAY 1 2010

OKZ058-012100-
OTTAWA OK-
337 PM CDT SAT MAY 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     OTTAWA

AT 338 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NARCISSA...
MOVING NORTHEAST AT 80 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...MIAMI...COMMERCE...FAIRLAND...NARCISSA...QUAPAW
AND PICHER.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3699 9461 3692 9461 3672 9488 3682 9500
      3688 9501 3700 9486 3700 9462
TIME...MOT...LOC 2038Z 225DEG 71KT 3686 9487
Local storm report, May 1, 2:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
346 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             QUAPAW                  36.95N 94.79W
05/01/2010  E0.75 INCH       OTTAWA             OK   NWS EMPLOYEE

&&

JDS

The radar

The Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ottawa

When
May 1, 2:46 PM CST
Where
Ottawa County, 0.5 mi NW of Quapaw
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
36.955, -94.786

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227122.